New Synthetic Opioid, Mixed With Cocaine, Detected in Overdose Cases
Health officials in Illinois and Indiana say a new synthetic opioid appears to be linked to some overdose cases, USA Today reports.
Six young men—five of them teenagers—developed kidney failure after using synthetic marijuana in recent months, health officials in Oregon and Washington report.
The cases have occurred since May. All of the young men were hospitalized, and one was admitted to intensive care to undergo emergency dialysis because his kidneys shut down, according to The Oregonian. The young men have recovered with treatment, the article notes. The long-term damage to their kidneys is not yet known.
Synthetic drugs have been banned in both states. The young men were using a type of synthetic marijuana known as “Spice,” which is typically smoked. Side effects of synthetic marijuana can include rapid heartbeat, shortness of breath, agitation, seizures, headaches, nausea and vomiting, and sudden kidney damage and failure.
“People need to know that synthetic or designer drugs like ‘Spice’ or ‘synthetic amphetamines’ are chemicals that are not safe, can contain dangerous contaminants, and may cause serious harm to users – even death,” Oregon Public Health Division Director Mel Kohn said in a news release. “If you become ill after taking a designer drug, seek medical attention immediately and bring the drug in so it can be tested.”
According to data from the 2011 Monitoring the Future survey of youth drug-use trends, 11.4 percent of twelfth graders used synthetic marijuana in the past year, making it the second most commonly used illicit drug among high-school seniors.